Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 29, 2018, 4:16 PM EDT for Oscoda County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 4:16 PM EDT (20:16 UTC)
- Expired
- Jul 29, 2018, 4:30 PM EDT
- In force
- 14 min
- Issued by
- NWS Gaylord, MI
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079 WWUS83 KAPX 292016 SPSAPX Special Weather Statement National Weather Service Gaylord MI 416 PM EDT SUN JUL 29 2018 MIZ029-035-292030- Ogemaw-Oscoda- 416 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OGEMAW AND SOUTHERN OSCODA COUNTIES... At 416 PM EDT, a strong thunderstorm was located over Mack Lake, or 7 miles south of Mio, moving east at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Rose Township and Mack Lake. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4450 8420 4464 8413 4461 8393 4444 8402 TIME...MOT...LOC 2016Z 282DEG 8KT 4455 8408 $$ JZ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 29, 4:08 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 29, 4:08 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 408 PM EDT Sun Jul 29 2018 .NEAR TERM...(Through Tonight) Issued at 347 PM EDT Sun Jul 29 2018 ...Thunderstorms into the Evening... Broad troughing remains across eastern Canada and down into the Great Lakes with a core of -14C to -16C H5 temperatures sitting across northern Michigan. SPC mesoanalysis reveals over 500 J/KG MLCAPE and no CINH across eastern upper Michigan and a narrow corridor from Manistee county up through Presque Isle county, pretty much where agitated CU field and numerous small showers/storms have developed over the last few hours. As anticipated, weak winds aloft and a limited shear profile has lead to short-lived "pulse" storms, with some hail up to nickel size reported. DCAPE values in excess of 600 J/KG is supporting some gustiness. A few updrafts have tried to push into brief severe territory (mainly hail). But thus far, just the typical summertime pop-and-drop storms. Tonight: Ongoing showers and storms will obviously continue into the early evening hours with further development eastward toward Lake Huron. With loss of heating, convection will run it's course through mid evening or so, giving way to quiet weather for the overnight hours. Severe weather threat: As mentioned, weak winds and limited shear into the evening, not supportive of longer lived organized updrafts. DCAPE values running 600 to 900 J/KG and sub 10K foot freezing levels will continue to support a gusty wind and marginal severe hail threat. && .SHORT TERM...(Monday through Wednesday) Issued at 347 PM EDT Sun Jul 29 2018 ...Typical Northern Michigan Summer Weather... High impact weather potential: Minimal. Perhaps some locally heavy thunderstorms across portions of northern Michigan again Monday. Pattern synopsis/forecast: Broad long-wave troughing expected to remain across the Great Lakes through mid-week, with sharper shortwave trough slowly working through it across the northern Ohio Valley and southern Lakes. While the latter looks to focus the most inclement weather off to our south, cool air aloft tied to broader troughing will bring some additional shower and thunderstorm concerns, especially Monday. Primary forecast concerns/challenges: Addressing mostly low end shower and thunderstorm chances through the period, with the greatest focus on Monday. Details: Another day of diurnally-driven showers and thunderstorms expected Monday as cool air aloft and low level moisture both linger. Early morning sunshine will once again give way to a developing cu field through the morning hours, with these cu developing enough organization and vertical depth to develop at least a few showers during the afternoon. Target area for showers looks to change a bit from the last few days, with diffuse pressure fields supporting a bit more robust east flow off Lake Huron, likely focusing "best" shower coverage across the interior highlands and parts of northwest lower Michigan. Mean layer cape profiles of several hundred joules/kg definitely supports some thunder potential, with the strongest storms capable of producing some hail and locally gusty winds (very similar to what has occurred this afternoon). Focus thereafter is more on that southern Great Lakes wave as it slowly rotates northeast. Dprog/dt's of all guidance continues a slow southern displacement to better dynamics, with much of the deeper moisture and forcing occurring off to our south. Suppose some deformation and deeper moisture may clip areas down near Saginaw Bay by later Tuesday into Tuesday night. Otherwise, current trends support much of the area and most of the time remaining dry Monday night right through Wednesday. && .LONG TERM...(Wednesday night through Sunday) Issued at 347 PM EDT Sun Jul 29 2018 Guidance in reasonable agreement of next organized wave cutting across the area later Wednesday night into Thursday, bringing at least the threat for a bit more organized and widespread shower activity along with it. Still cannot rule out a few more showers at times through the rest of the period as waves pass overhead and moisture lingers. Would like to stress again that per the usual with summertime activity and all the attendant uncertainty, the forecast will look much wetter than what will actually occur, with extended periods of low pop shower mention. Very likely that most areas experience little rain at all after Thursday. Temperatures will gradually warm, with highs this weekend likely reaching well into the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 228 PM EDT Sun Jul 29 2018 Daytime heating and cool air aloft has lead to the development of scattered showers and thunderstorms across the region this afternoon. APN will be impacted the most, with showers and storms moving through or near that terminal site over the next few hours. Otherwise, VFR weather will dominate today and tonight. Additional showers and storms are possible on Monday. && .MARINE... Issued at 347 PM EDT Sun Jul 29 2018 Relative high pressure will continue to bring light winds and lake breezes leading to no issues with winds and waves right through the middle portion of this week, if not longer. Still looking at a few showers and thunderstorms to end this afternoon and again Monday to drift into portions of the Lake Huron nearshores, as well as northern Lake Michigan. While no severe storms are expected, any of the stronger storms will be capable of producing variable gusty winds and some small hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...MB LONG TERM...MB AVIATION...BA MARINE...MB
Hazardous weather outlook, Jul 29, 3:42 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 342 PM EDT Sun Jul 29 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-301200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 342 PM EDT Sun Jul 29 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. A few thunderstorms will occur across portions of eastern upper and northern lower Michigan 9 pm. Strongest storms could produce hail up to one inch in diameter and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is another chance for thunderstorms in portions of both eastern upper and northern lower Michigan Monday afternoon. No severe storms are expected. Additional thunderstorm chances for Thursday, especially across northern lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 29, 2:59 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
259 PM EDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL KINGSLEY 44.59N 85.53W
07/29/2018 M0.25 INCH GRAND TRAVERSE MI PUBLIC
WIND GUSTS TO 45 MPH DRIVING SMALL HAIL AND
SWAYING LARGE PINES IN YARD.
&&
SWRSpecial weather statement, Jul 29, 3:35 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
335 PM EDT SUN JUL 29 2018
MIZ015-292000-
Mackinac-
335 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MACKINAC COUNTY...
At 333 PM EDT, a strong thunderstorm was located 8 miles south of
Rudyard, or 17 miles north of Mackinac Island, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Eastern Mackinac County, north of Cedarville and Hessel.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4607 8437 4607 8430 4599 8433 4599 8437
4598 8434 4597 8437 4594 8436 4593 8438
4596 8443 4598 8443 4600 8439 4601 8440
4600 8446 4597 8446 4600 8448 4598 8453
4603 8456 4605 8473 4616 8468 4616 8437
TIME...MOT...LOC 1933Z 288DEG 13KT 4612 8460
JZSpecial weather statement, Jul 29, 3:53 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Gaylord MI 353 PM EDT SUN JUL 29 2018 MIZ032-033-292030- Missaukee-Wexford- 353 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEXFORD AND WESTERN MISSAUKEE COUNTIES... At 353 PM EDT, a strong thunderstorm was located near Manton, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Cadillac, Lake City, Manton, Mcbain, Lucas and Jennings. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4427 8553 4444 8548 4440 8511 4417 8522 TIME...MOT...LOC 1953Z 286DEG 13KT 4433 8542 JZ
Special weather statement, Jul 29, 3:59 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
359 PM EDT SUN JUL 29 2018
MIZ022-023-292030-
Otsego-Montmorency-
359 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OTSEGO AND
SOUTHWESTERN MONTMORENCY COUNTIES...
At 357 PM EDT, a strong thunderstorm was located between
Johannesburg and Lewiston, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lewiston, Hetherton, Chester Township and Johannesburg.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 4486 8421 4485 8440 4486 8455 4503 8447
4499 8415
TIME...MOT...LOC 1957Z 286DEG 13KT 4493 8442
JZSpecial weather statement, Jul 29, 4:06 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Gaylord MI 406 PM EDT SUN JUL 29 2018 MIZ008-015-292030- Chippewa-Mackinac- 406 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHIPPEWA AND NORTH CENTRAL MACKINAC COUNTIES... At 406 PM EDT, a strong thunderstorm was located over Trout Lake, or 25 miles northwest of St. Ignace, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Trout Lake, Fibre and East Lake. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Gaylord. LAT...LON 4614 8514 4625 8508 4620 8478 4606 8487 TIME...MOT...LOC 2006Z 286DEG 13KT 4617 8502 JZ
Special weather statement, Jul 29, 4:16 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 416 PM EDT SUN JUL 29 2018 MIZ029-035-292030- Ogemaw-Oscoda- 416 PM EDT SUN JUL 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OGEMAW AND SOUTHERN OSCODA COUNTIES... At 416 PM EDT, a strong thunderstorm was located over Mack Lake, or 7 miles south of Mio, moving east at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Rose Township and Mack Lake. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4450 8420 4464 8413 4461 8393 4444 8402 TIME...MOT...LOC 2016Z 282DEG 8KT 4455 8408 JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:16 PM EDT | Special Weather Statement | APX | Cheboygan | 29 min |
| Jul 29, 1:17 PM EDT | Special Weather Statement | APX | Chippewa | 28 min |
| Jul 29, 1:56 PM EDT | Special Weather Statement | APX | Chippewa | 94 min |
| Jul 29, 2:08 PM EDT | Special Weather Statement | APX | Presque Isle | 82 min |
| Jul 29, 2:11 PM EDT | Special Marine Warning | APX | 72 min | |
| Jul 29, 3:35 PM EDT | Special Weather Statement | APX | Chippewa | 25 min |
| Jul 29, 3:53 PM EDT | Special Weather Statement | APX | Missaukee | 37 min |
| Jul 29, 3:59 PM EDT | Special Weather Statement | APX | Montmorency | 31 min |
| Jul 29, 4:06 PM EDT | Special Weather Statement | APX | Mackinac | 24 min |
| Jul 29, 5:01 PM EDT | Special Weather Statement | APX | Alcona | 29 min |
| Jul 29, 5:22 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 35 min |
| Jul 29, 5:24 PM EDT | Special Marine Warning | APX | 44 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.